Clinical manifestation

Lipodystrophy was originally described as a condition characterized by regional or generalized loss of subcutaneous fat. The non-HIV-associated forms, such as congenital or familial partial lipodystrophy, have a very low prevalence. Generally, these forms are associated with complex metabolic abnormalities and are difficult to treat. The term "lipodystrophy syndrome" in association with HIV, was introduced to describe a complex medical condition including the apparent abnormal fat redistribution and metabolic disturbances seen in HIV-patients receiving protease inhibitor therapy (Carr 1998). Since then, other conditions, such as osteopenia and hyperlactemia, have been summarized under the diagnosis of the lipodystrophy syndrome. But, even years after its first description, there is still no consensus on a case definition for lipodystrophy syndrome in HIV patients. Thus, the diagnosis of lipodystrophy in clinical practice often relies on a more individual interpretation than on an evaluated classification. Finally, changes in the fat distribution have to be considered as being rather dynamic processes. In most cases, lipoatrophy is clinically diagnosed when significant fat loss has already occurred. HIV-associated lipodystrophy includes both clinical and metabolic alterations. The most prominent clinical sign is a loss of subcutaneous fat (lipoatrophy) in the face (periorbital, temporal), limbs, and buttocks. Prospective studies have demonstrated an initial increase in limb fat during the first months of therapy, followed by a pro gressive decline over the ensuing years (Mallon 2003). Peripheral fat loss can be accompanied by an accumulation of visceral fat which can cause mild gastrointestinal symptoms. Truncal fat increases initially after therapy and then remains stable (Mallon 2003). Visceral obesity, as a singular feature of abnormal fat redistribution, appears to occur in only a minority of patients. Fat accumulation may also be found as dorsocervical fat pads ("buffalo hump") within the muscle and the liver. Female HIV patients sometimes complain about painful breast enlargement which has been attributed to the lipodystrophy syndrome. Whether gynecomastia in male patients is a component of the syndrome remains unclear. There is now accumulating evidence that the major clinical components - lipoatrophy, central adiposity and the combination of both - result from different pathogenetic developmental processes. The prevalence of lipodystrophy syndrome has been estimated to be between 30 and 50% based on cross-sectional studies. A prospective study over an 18-month period after initiation of therapy revealed a prevalence of 17 % (Martinez 2001). Lipodystrophy, and in particular lipoatrophy, has been observed most frequently in patients receiving a combination regimen of nucleoside analogues and protease inhibitors, although almost all antiretroviral drug combinations can be associated with fat redistribution. The risk of the syndrome increases with the duration of treatment, the age of the patient and the level of immunodeficiency. Lipodystrophy has been observed during the therapy of both the acute and chronic states of HIV infection and even following post-exposure prophylaxis. Children can be affected, like adults, with clinical fat redistribution shortly after initiation or change of antiretro-viral therapy. The evolution of the individual clinical components of the lipodystro-phy syndrome is variable. Subcutaneous fat loss has been observed during exclusive therapy with NRTIs but develops faster under a combination of NRTIs and protease inhibitors. The nucleoside analogue linked most strongly to lipoatrophy is sta-vudine, particularly when used in combination with didanosine. Tenofovir combined with lamivudine and efavirenz is associated with less loss of limb fat than stavudine in a similar combination in therapy-naive HIV patients (Gallant 2004). Single case reports even describe body habitus changes compatible with the lipo-dystrophy phenotype in antiretroviral therapy-naive patients.

Frequently, complex metabolic alterations are associated with the described body shape alterations. These include peripheral and hepatic insulin resistance, impaired glucose tolerance, type 2 diabetes, hypertriglyceridemia, hypercholesterolemia, increased free fatty acids (FFA), and decreased high density lipoprotein (HDL). Often these metabolic abnormalities appear or deteriorate before the manifestation of fat redistribution. The prevalence of insulin resistance and glucose intolerance has been reported in the literature at 20 to 50% depending on the study design and measurement methods. Frank diabetes is less frequent with a prevalence of between 1 and 6 %. Lipodystrophic patients present with the highest rates of metabolic disturbances.

Hyperlipidemias are a frequently observed side effect of antiretroviral therapy, especially in combinations that include protease inhibitors. Given that many HIV patients present with already decreased HDL levels, these are not further reduced by antiretroviral drugs. Hypertriglceridemias, especially in patients with evidence of body-fat abnormalities, are the leading lipid abnormality either alone or in combination with hypercholesteremia. Several weeks after initiation or change of HIV

HAART, lipodystrophy syndrome and cardiovas-cular risk 285

therapy, lipid levels usually reach a plateau and remain stable. All protease inhibitors can potentially lead to hyperlipidemia, although to different extents. For example, atazanavir (Reyataz™) appears to be less frequently associated with dyslipide-mia and insulin resistance. In contrast, ritonavir (Norvir™) often leads to hypertri-glyceridemia correlating to the drug levels.

The therapy-induced dyslipidemias are characterized by increased low density lipo-proteins (LDL) and triglyceride-rich very low density lipoproteins (VLDL). Detailed characterization revealed an increase of apoplipoprotein B, CIII and E. Raised levels of lipoprotein(a) have been described in protease inhibitor recipients. Mild hypercholesterolemia can occur during therapy with efavirenz (Sustiva™) but is not typical under therapy with nevirapine (Viramune™). Stavudine-based, antiretroviral therapy is associated with early and statistically significant increases in total triglycerides and cholesterol or NRTIs. It is important to note that HIV infection itself is associated with disturbed lipid metabolism. During disease progression, the total cholesterol, LDL, and HDL levels decline and the total triglyceride level rises. The latter is presumably caused by increased cytokine concentrations (TNFa, IFNy) and an enhanced lipogenesis in addition to impaired postprandial triglyceride clearance.

Recently, more signs and symptoms have been described in association with the lipodystrophy syndrome. Their pathogenetic relationship to fat redistribution and metabolic changes have not yet been fully evaluated. Thus, future studies need to assess whether conditions such as dry skin, ingrown toenails, aseptic hip necrosis, osteopenia and osteoporosis are linked to the lipodystrophy syndrome or are caused by independent drug or disease-related effects.

Natural Weight Loss

Natural Weight Loss

I already know two things about you. You are an intelligent person who has a weighty problem. I know that you are intelligent because you are seeking help to solve your problem and that is always the second step to solving a problem. The first one is acknowledging that there is, in fact, a problem that needs to be solved.

Get My Free Ebook


Post a comment